Saturday, December 05, 2009

Really bad trips

There some pretty obvious consequences of recreational drug use, including physically debilitating consequences. Typical consequences are usually thought to be the result of chronic use, addiction and/or overdose. (Check out "Faces of Meth.") There are, however, less typical examples of the consequences of drug use.

The first example that I found quite interesting is hallucinogen persisting perception disorder (HPPD), which sounds like it could be extremely inconvenient. After as little as a single dose of LSD, psilocybin or related hallucinogenic drugs, symptoms of visual aberrations persist. Hallucinating for the rest of your life takes the fun out hallucinations. Sufferers of HPPD also can distinguish what is a hallucination and what is real ie. they have pseudohallucinations, which sounds even less fun.

The second example involves a illicit synthetic opiate drug called (1-methyl-4-phenylpiperidin-4-yl) propanoate (MPPP).
From an article in TIME magazine:
When George Carillo arrived at the Santa Clara Valley Medical Center in San Jose one steamy July day in 1982, he seemed more a mannequin than a man. The 42-year-old heroin addict was bent over and twisted, drooling and unable to speak; almost every muscle was immobilized. No one knew what to make of his condition, so a call went out for Dr. J. William Langston, the hospital's chief neurologist. Langston took one look and was amazed. Carillo's symptoms suggested that he had been suffering for at least a decade from Parkinson's disease, a nervous system disorder that causes tremors and a gradual loss of mobility. But that hardly seemed plausible: Parkinson's rarely strikes anyone under the age of 50.

Using stiffened fingers to scrawl answers to doctors' questions, Carillo managed to provide a few clues. The symptoms had come on suddenly after he and his girlfriend, Juanita Lopez, 3l, had tried a new synthetic heroin. Though the drug had caused an odd burning sensation when injected and hallucinations, they continued to use it for three days; two days later both had frozen into living statues.

During the manufacture of MPPP the related MPTP can be accidentally produced. MPTP in the body is converted to a neurotoxin which is selectively causes neuronal death in dopaminergic cells. This selective toxicity causes the hallmark Parkinson's symptoms. This drug has been now used extensively to study Parkinson's and create animals models of this terrible disease. It also hints that an environmental toxin may contribute strongly to early onset Parkinson's. The possible causes of Parkinson's is extremely interesting and warrants a separate post.

There is a book available, "Case of the Frozen Addicts" and a NOVA documentary of the same name about MPTP victims. There are at least 3o0 people in California who have used this drug. I can't find a download or streaming of the NOVA episode unfortunately.
Of course, medically prescribed drugs can have some extremely bad permanent effects, but hopefully in that case there is a professional who knows the drugs and what to look out for. Also recreational drugs are done on a self dosing schedule and, especially in the case of addition and/or dependence, one might loose perspective on symptoms of damage and subsequently an appropriate dose.


mathematix said...

These drugs are really dangerous: even writing about them can already cause mild forms of dyslexia, as judged by the number of syntax errors in the post ;-)

Bayman said...

I'm all for the right to self-medication.

Just do your homework. Get yourself a Merck manual or something. Avoid things associated with words like "neurotoxin".

I don't think I agree with your implied suggestion that the root of these problems is lack of doctor supervision - at the end of the day the individual is responsible for deciding what goes into their body, prescription or not. Some doctors and drug companies are pushing nasty stuff too so you shouldn't just swallow everything they give you either.

Kamel said...

Get yourself a Merck manual... some drug companies are pushing nasty stuff...

There's some irony there. You know why it's called the Merck manual, right? :)

Bayman said...

True. Let me specify the one with the hard-core chemistry secrets, not the the home remedy thing they sell...

Bayman said...

Yeah my mistake...the Merck INDEX was actually what I had in mind there...sorry if anyone just went out and bought the wrong one on my advice...HA!

Anonymous said...

I think that you could really ruin a drug experience for someone by explaining to them that their hallucinations might not go away.

Chanly Chan said...

Or save them from ruining the rest of their lives with unpleasant hallucinations.
You know.
Different strokes for different folks.

On the other hand, despite sintax and grammatical errors I see nothing wrong with the advice to EDUCATE YOURSELF.